Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 23, NWS Honolulu, HI

April 24, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 24, 2009, 3:35 PM HST for Hawaii County, Hawaii. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2009, 3:35 PM HST (01:35 UTC)
Expired
Apr 26, 2009, 11:00 AM HST
In force
43 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 250135
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST FRI APR 24 2009

...THE HIGH WIND WARNING HAS BEEN DOWNGRADED TO A WIND ADVISORY...

.STRONG WEST-SOUTHWESTERLY WINDS HAVE DECREASED SOMEWHAT BUT ARE
STILL BLOWING AS THE UPPER LEVEL TROUGH MOVES FARTHER EAST OF THE
STATE.

HIZ028-251445-
/O.CAN.PHFO.HW.W.0006.000000T0000Z-090425T2000Z/
/O.NEW.PHFO.WI.Y.0023.090425T0135Z-090426T0400Z/
BIG ISLAND SUMMITS-
335 PM HST FRI APR 24 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY. THE HIGH
WIND WARNING HAS BEEN CANCELED. 

EXPECT WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS THROUGH SATURDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
4 follow-up statements
000 
WWHW70 PHFO 251336
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 AM HST SAT APR 25 2009

HIZ028-260245-
/O.CON.PHFO.WI.Y.0023.000000T0000Z-090426T0400Z/
BIG ISLAND SUMMITS-
336 AM HST SAT APR 25 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

EXPECT WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS THROUGH TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BRAVENDER
000 
WWHW70 PHFO 260127
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
327 PM HST SAT APR 25 2009

HIZ028-261430-
/O.EXT.PHFO.WI.Y.0023.000000T0000Z-090426T2100Z/
BIG ISLAND SUMMITS-
327 PM HST SAT APR 25 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM HST SUNDAY...

EXPECT WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS THROUGH EARLY
SUNDAY MORNING...DECREASING TO 20 TO 30 MPH BY MIDDAY SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWHW70 PHFO 261341
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 AM HST SUN APR 26 2009

HIZ028-262100-
/O.CON.PHFO.WI.Y.0023.000000T0000Z-090426T2100Z/
BIG ISLAND SUMMITS-
341 AM HST SUN APR 26 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM HST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM HST THIS MORNING. 

WEST WINDS OF 30 MPH GUSTING TO 45 MPH WILL SLOWLY DIMINISH THROUGH
THE MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BRAVENDER
000 
WWHW70 PHFO 262103
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1103 AM HST SUN APR 26 2009

HIZ028-262215-
/O.EXP.PHFO.WI.Y.0023.000000T0000Z-090426T2100Z/
BIG ISLAND SUMMITS-
1103 AM HST SUN APR 26 2009

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE DECREASED TO NEAR 30 MPH AND ARE EXPECTED TO WEAKEN FURTHER.

$$

HOAG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 24, 10:00 AM HST, 5 hours 35 minutes earlier.

Area forecast discussion, Apr 24, 10:00 AM HST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST FRI APR 24 2009

.SYNOPSIS...
THE UPPER TROUGH ASSOCIATED WITH THE WET WEATHER WILL PROGRESS EAST
OF THE MAIN HAWAIIAN ISLANDS BY LATE SATURDAY AFTERNOON. THE AREA OF
HEAVIER MOISTURE HAS SHIFTED TO THE THE BIG ISLAND BUT SEVERAL BANDS
OF SHOWERS CONTINUE PASSING ACROSS THE CENTRAL ISLANDS TODAY. A LOW
WILL FORM JUST NORTHEAST OF THE ISLANDS TONIGHT AND MOVE AWAY TO THE
NORTHEAST. NORTHEASTERLY TRADE WINDS WILL REMAIN WEAK THROUGH THE
WEEKEND BUT COULD BECOME LIGHT OR VARIABLE BY MONDAY.

&&

.DISCUSSION...
THE UPPER LEVEL LOW IS ABOUT 615 MILES NORTH OF HONOLULU WITH THE
ASSOCIATED TROUGH ACROSS THE CENTRAL ISLANDS. A WEAKER SHORT
WAVE...SOMEWHAT APPARENT PRESENTLY ON WATER VAPOR IMAGERY...WILL
MOVE THROUGH THE UPPER TROUGH TONIGHT. SIGNIFICANT WEATHER IS NOT
EXPECTED SINCE NO SIGNIFICANT MOISTURE ACCOMPANIES THIS FEATURE.
THERE IS HOWEVER SOME INSTABILITY DUE TO THE COLD AIR ALOFT
ACCOMPANYING THE TROUGH. NEXT FORECAST MAY INCLUDE CHANCE OF HEAVY
SHOWERS OVER THE BIG ISLAND TONIGHT. FLASH FLOOD WATCH WILL BE
DROPPED FOR MAUI COUNTY THIS AFTERNOON BUT MAY BE KEPT FOR THE BIG
ISLAND TONIGHT.

THERE IS A SURFACE TROUGH JUST SOUTHEAST OF THE BIG ISLAND
ASSOCIATED WITH THE DYNAMICS ACCOMPANYING THE UPPER TROUGH. COMPUTER
MODELS ARE IN AGREEMENT WITH STRENGTHENING IT TO A SURFACE LOW JUST
EAST OR NORTHEAST OF THE BIG ISLAND TONIGHT WITH A SURFACE TROUGH
HANGING BACK JUST EAST OF THE BIG ISLAND. MODELS SUGGEST ENOUGH
MOISTURE ASSOCIATED WITH THIS SURFACE TROUGH AND THE TRANSIT OF THE
UPPER LEVEL SHORT WAVE TO RAISE POSSIBILITY OF ISOLATED HEAVY
SHOWERS TO THE BIG ISLAND WITH A SLIGHT CHANCE TO EAST MAUI AS WELL.

MAUI RECEIVED BENEFICIAL PRECIPITATION ACROSS MUCH OF THE ISLAND
THROUGH THE EARLY MORNING WITH SEVERAL GAGES REPORTING ONE HALF TO
EVEN ABOVE ONE INCH IN THE 6 HOURS ENDING AT 8 AM THIS MORNING.
SCATTERED HEAVY SHOWERS PERSISTED OVER THE KONA DISTRICT OF THE BIG
ISLAND THIS MORNING.

WINDS AT SUMMIT LEVEL ON THE BIG ISLAND HAVE INCREASED TO WARNING
STRENGTH. ANTICIPATE DECREASE BY SATURDAY BUT WINDS COULD REMAIN AT
ADVISORY INTO SATURDAY EVENING. WINTER WEATHER ADVISORY LIKELY TO BE
DROPPED FOR HALEAKALA THIS AFTERNOON BUT CHANCE IT COULD PERSIST ON
BIG ISLAND SUMMITS TONIGHT.

IN THE LONGER TERM...THE LOW THAT FORMS TO THE NORTHEAST OF THE BIG
ISLAND TONIGHT WILL NOT PRODUCE WEATHER FOR THE MAIN HAWAIIAN
ISLANDS...ONLY ACT TO WEAKEN THE SURFACE PRESSURE GRADIENT AND HENCE
KEEP LIGHT NORTHEASTERLY TRADES TROUGH THE WEEKEND. MODELS STILL
DISAGREE ON TIMING OF COLD FRONT APPROACHING KAUAI NEXT WEEK...GFS
MOVING IT ONTO KAUAI TUESDAY MORNING BUT ECMWF AND NOGAPS DELAYING
ARRIVAL. IT MAY CROSS THE ISLANDS BUT TOO EARLY TO BE CONFIDENT.
WINDS COULD BE LIGHT OR VARIABLE FOR MONDAY AND TUESDAY.

&&

.MARINE...
THE NORTH NORTHEAST SWELL CONTINUES TO DECREASE. ISOLATED
THUNDERSTORMS SHIFTING TO EASTERN OFFSHORE AREA LATER TONIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 1000 AM HST SATURDAY FOR BIG ISLAND SUMMITS.

.FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MOLOKAI...LANAI
KAHOOLAWE...MAUI AND THE BIG ISLAND.

WINTER WEATHER ADVISORY UNTIL 600 PM HST THIS EVENING FOR THE BIG
ISLAND SUMMITS AND HALEAKALA SUMMIT.

&&

HOAG

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.